Thunderstorm Wind, Dubois
- When
- October 24, 5:10 PM EST
- Where
- Dubois County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.317, -86.900
Trees and power lines were downed over much of South Central Indiana. Some were blown on to vehicles at Elizabeth in Harrison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Trees and power lines were downed over much of South Central Indiana. Some were blown on to vehicles at Elizabeth in Harrison County. Also in Elizabeth, a church office was destroyed. A double wide mobile home was destroyed 4 miles northeast of Tell City, and several nearby brick homes had roof damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 24, 2:33 PM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION... CORRECTION.. NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED OCT 24 2001 CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD FRONT AND POTENTIAL FOR SEVERE WEATHER. AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND 02Z. A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF 50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF STRONG STORMS. PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER 50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL KEEP THE CFA DRY OVER THE WEEKEND. THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND. .SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM EST. JA
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250400- CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT WED OCT 24 2001 ...WIDESPREAD SEVERE WEATHER EVENT EXPECTED FROM LATE THIS AFTERNOON UNTIL ABOUT MIDNIGHT WITH TORNADOES POSSIBLE... THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS OVER ALL OF SOUTH CENTRAL INDIANA...AND MUCH OF CENTRAL KENTUCKY...WITH A MODERATE RISK OVER SOUTHERN KENTUCKY. THE RISK OF SEVERE STORMS SHOULD LAST UNTIL AROUND MIDNIGHT. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. A POWERFUL LINE OF THUNDERSTORMS...FROM NORTHERN INDIANA TO NORTHEAST ARKANSAS...WILL SWEEP EAST THROUGH ALL OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...THROUGH ABOUT MIDNIGHT. THE GREATEST THREAT OF TORNADOES APPEARS TO BE OVER SOUTH CENTRAL INDIANA AND THAT PART OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER...THROUGH MID EVENING. IN ADDITION...WIDESPREAD WIND DAMAGE IS EXPECTED WITH 60 TO 80 MPH THUNDERSTORM WINDS COMMON...WITH ISOLATED HIGHER GUSTS POSSIBLE. LARGE HAIL MAY ALSO OCCUR. EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A STORE OR MALL. AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL. PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY... ...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED. LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS SPEED UP BY AS MUCH AS 25 PERCENT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY HAZARDOUS WEATHER SITUATION. STUREY
The national radar mosaic for the moment the first event began.
11 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5270945, 5270946, 5270947, 5270948, 5270949, 5270950, 5270951, 5270952, 5270953, 5270954, 5270955.